Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Austin/San Antonio, TX

April 7, 2019Bastrop County, Travis County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Apr 7, 2019, 9:22 AM CDT for Bastrop County, Travis County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2019, 9:22 AM CDT (14:22 UTC)
Expired
Apr 7, 2019, 12:15 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Bastrop County, TX, Travis County, TX

The radar

The Ft Hood radar (KGRK), 43 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 10:07 AM CDTFLOOD6 Ne Austin, TXPARKING LOT FLOODING UP TO CAR BUMPERS AT THE MT. SINAI BAPTIST CHURCH NEAR THE 8500 BLOCK OF CAMERON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.4 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2019-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2019-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

837 
WGUS54 KEWX 071422
FFWEWX
TXC021-453-071715-
/O.NEW.KEWX.FF.W.0003.190407T1422Z-190407T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
922 AM CDT Sun Apr 7 2019

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Eastern Travis County in south central Texas...
  Northwestern Bastrop County in south central Texas...

* Until 1215 PM CDT.

* At 905 AM CDT, local law enforcement reported the northbound lane 
  of I-35 being closed near Highway 183 and Rundberg Lane. Moderate 
  to occasionally heavy rain continues across eastern Travis and 
  western Bastrop Counties. Up to two and one-half inches of rain 
  has already fallen adding to the 2 to 4 inches of rain that fell 
  on Saturday. Flash flooding is likely occurring over parts of 
  eastern Travis County, and rapid rises along creeks and streams 
  are expected to cut off some crossings at secondary roadways.

* Some locations that will experience flooding include...
  Austin, Round Rock, Pflugerville, Elgin, Tanglewood Forest, Austin
  Bergstrom Int Airport, Windemere, Manor, West Lake Hills,
  Rollingwood, Mustang Ridge, Onion Creek, Cedar Creek, Wyldwood,
  Shady Hollow, Hornsby Bend, Manchaca, Sunset Valley, San Leanna and
  Webberville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets, and underpasses
as well as other drainage areas and low lying spots.

&&

LAT...LON 3049 9756 3048 9755 3049 9751 3046 9744
      3044 9742 3044 9740 3042 9738 3034 9721
      2999 9755 3007 9765 3003 9771 3015 9788
      3046 9773 3046 9769 3048 9768 3048 9764
      3050 9760

$$

MO
1 follow-up statement
392 
WGUS74 KEWX 071641
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
1141 AM CDT Sun Apr 7 2019

TXC021-453-071715-
/O.CON.KEWX.FF.W.0003.000000T0000Z-190407T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Travis TX-Bastrop TX-
1141 AM CDT Sun Apr 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
EASTERN TRAVIS AND NORTHWESTERN BASTROP COUNTIES...

At 1136 AM CDT, Doppler radar indicated moderate rain over parts of 
the warned area, which includes eastern half of Travis County and 
parts of western Bastrop County. Up to two inches of rain have 
already fallen. Flash flooding remains possible especially over low 
lying areas and along larger creeks and streams. 

Some locations that will experience flooding include...
Austin, Round Rock, Pflugerville, Elgin, Tanglewood Forest, Austin
Bergstrom Int Airport, Windemere, Manor, West Lake Hills,
Rollingwood, Mustang Ridge, Onion Creek, Cedar Creek, Wyldwood, Shady
Hollow, Hornsby Bend, Manchaca, Sunset Valley, San Leanna and
Webberville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3049 9756 3048 9755 3049 9751 3046 9744
      3044 9742 3044 9740 3042 9738 3034 9721
      2999 9755 3007 9765 3003 9771 3015 9788
      3046 9773 3046 9769 3048 9768 3048 9764
      3050 9760

$$

18/02

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 7, 7:14 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 7, 7:14 AM CDT, 2 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
714 AM CDT Sun Apr 7 2019

.AVIATION...
/12Z TAFS/
Strong to severe storms are ongoing along and east of Interstate 35
and therefore affecting the San Antonio and Austin airports. These
storms are capable of producing OCNL lightning, wind gusts up to 40
knots and heavy rain. For the next few hours (through 14Z), there is
a good chance for IFR conditions along the I-35 sites (KAUS, KSAT and
KSSF). Between 15Z and 16Z, showers and thunderstorms are forecast
to push to the east of the I-35 airports with MVFR conditions
returning around 16Z and 18Z time frame. Some lingering showers and
few lightning are possible this afternoon as the complex of storms
tracks to the northeast according to most of the HiRes model
solutions. VFR conditions are anticipated for KDRT for the forecast
cycle.

&&

.PREV DISCUSSION... /ISSUED 446 AM CDT Sun Apr 7 2019/

SHORT TERM (Today through Monday)...
The main concern in the short term portion of the forecast will be
the chance for severe weather across south central Texas. Current
radar shows an MCS in progress across the Rio Grande plains, with
some damaging wind reports already received from Eagle Pass. Based
on radar trends and the last several runs of the HRRR model, the
threat for severe weather is expected to shift eastward through the
early morning hours. The primary hazards will be damaging winds and
large hail, although a brief tornado can not be ruled out. In
addition, low-level moisture transport along with deep lift will
promote locally heavy rainfall across a good portion of south central
Texas. Based on rainfall amounts from yesterday and the expectation
of additional rainfall today, we have kept the Flash Flood Watch for
portions of the I-35 corridor intact.

The MCS is expected to gradually shift northeast during the late
afternoon and evening hours, resulting in a decrease in rain chances
this evening and overnight for most areas. The exception will be
north of a Llano to New Braunfels to Cuero line where some additional
convection remains possible through tonight.

The forecast will trend drier and much less active as the upper
trough bringing the current round of active weather moves to the
east. Sunny skies, northerly winds and highs in the 80s can be
expected on Monday.

LONG TERM (Monday Night through Saturday)...
For the early and middle portion of the work week, we expect dry and
warm conditions as mid and upper level ridging builds in from the
west. Highs on Tuesday and Wednesday will be well into the mid 80s to
upper 90s. Locations along the Rio Grande may flirt with 100 degrees
on Wednesday. On Thursday, an upper level trough axis be moving
through the southern plains states. This system will usher a Pacific
cold front into the region on Thursday with temperatures cooling only
slightly. A more northern stream cold front is then expected to move
in on Friday and this will drop temperatures back down closer to
climatological normals for early April. By late week, a strong upper
low will drop southward into the desert southwest. This will serve to
deepen the upper trough axis and bring an increasing chance of rain
for Friday and Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  60  84  60  88 /  80  20  -    0   0
Austin Bergstrom Intl Airport  74  59  85  58  88 /  90  20  -    0   0
New Braunfels Muni Airport     74  57  85  58  88 /  90  10  -    0   0
Burnet Muni Airport            73  57  81  57  87 /  70  20  -    0   0
Del Rio Intl Airport           88  59  89  60  93 /  10   0   0   0   0
Georgetown Muni Airport        74  59  82  58  87 /  80  30  -    0   0
Hondo Muni Airport             80  58  89  59  90 /  60  10   0   0   0
San Marcos Muni Airport        75  58  85  58  88 /  90  20  -    0   0
La Grange - Fayette Regional   74  60  84  57  86 / 100  30  -    0   0
San Antonio Intl Airport       76  60  87  60  88 /  80  10  -    0   0
Stinson Muni Airport           77  58  88  60  88 /  80  10   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 3 PM CDT this afternoon for Bastrop-Blanco-
Caldwell-Hays-Lee-Travis-Williamson.

&&

Aviation...17
Short-Term/Long-Term...Platt
Public Service/Data Collection...BMW
Hazardous weather outlook, Apr 7, 9:10 AM CDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
910 AM CDT Sun Apr 7 2019

TXZ171>173-183>194-202>209-217>225-228-081415-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
910 AM CDT Sun Apr 7 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to numerous showers and thunderstorms will be capable of
locally heavy rain, gusty winds, and hail through this afternoon.
A Flash Flood Watch is in effect through 3 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 7, 7:51 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
751 AM CDT Sun Apr 7 2019

TXZ207-221>224-071345-
Guadalupe TX-Karnes TX-De Witt TX-Gonzales TX-Wilson TX-
751 AM CDT Sun Apr 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEWITT...SOUTHEASTERN
GUADALUPE...KARNES...GONZALES AND EASTERN WILSON COUNTIES UNTIL 845
AM CDT...

At 751 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gillett, or 10 miles southeast of Kosciusko, moving
north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Seguin, Gonzales, Kenedy, Karnes City, Poth, Yorktown, Stockdale,
Kosciusko, McQueeney, Nixon, Runge, Falls City, Smiley, Nordheim,
Pandora, Gillett, Cestohowa, Cheapside, Sutherland Springs and
Palmeto State Park.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central Texas.

LAT...LON 2868 9779 2867 9782 2872 9792 2869 9801
      2884 9815 2959 9804 2965 9736 2892 9740
      2892 9743 2867 9778
TIME...MOT...LOC 1251Z 189DEG 25KT 2902 9778

BMW
Local storm report, Apr 7, 7:55 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
755 AM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             1 ESE KYLE              29.99N 97.86W
04/07/2019  E0.70 INCH       HAYS               TX   BROADCAST MEDIA

            LOCAL MEDIA RELAYED A REPORT OF NICKEL SIZED
            HAIL IN KYLE BETWEEN 7:10 AND 7:20 AM.

&&

EMP
Local storm report, Apr 7, 8:01 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
801 AM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             PLEASANTON              28.96N 98.49W
04/07/2019  E0.70 INCH       ATASCOSA           TX   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED A REPORT OF PEA TO
            DIME SIZE HAIL IN PLEASANTON.

&&

EMP
Local storm report, Apr 7, 8:26 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
826 AM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     HAIL             5 S WELLS BRANCH        30.37N 97.67W
04/07/2019  E0.25 INCH       TRAVIS             TX   PUBLIC

            PUBLIC REPORT OF PEA SIZED HAIL AT BRAKER
            LANE AND JANUARY DRIVE.

&&

EMP
Special weather statement, Apr 7, 8:49 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
849 AM CDT Sun Apr 7 2019

TXZ173-192>194-209-071445-
Williamson TX-Bastrop TX-Fayette TX-Lee TX-Travis TX-
849 AM CDT Sun Apr 7 2019

...SPECIAL WEATHER STATEMENT...

At 845 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms across portions of Travis, Williamson, and Lee
Counties. These storms are moving north at around 40 mph. Hail up to
a half inch in diameter will be possible with these storms.

Half inch hail will be possible with these storms.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Elgin, Bastrop, Giddings, Granger, Lexington, Tanglewood Forest,
Serenada, Anderson Mill, Austin Bergstrom Int Airport, Windemere,
Leander, Shelby, Hutto and Manor.

LAT...LON 3014 9785 3091 9781 3087 9762 3074 9727
      3046 9715 3056 9697 3054 9692 3046 9690
      3039 9679 3032 9674 3029 9664 3024 9674
      3020 9674 3016 9679 3014 9677 3017 9669
      3014 9665 2996 9657
TIME...MOT...LOC 1348Z 182DEG 37KT 3048 9773 3051 9682

BMW
Special weather statement, Apr 7, 9:00 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
900 AM CDT Sun Apr 7 2019

TXZ224-225-071500-
Lavaca TX-De Witt TX-
900 AM CDT Sun Apr 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR DEWITT AND SOUTHWESTERN LAVACA
COUNTIES UNTIL 1000 AM CDT...

At 859 AM CDT, Doppler radar was tracking a strong thunderstorm over
Schroeder, or 15 miles west of Victoria, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cuero, Yoakum, Yorktown, Shiner, Thomaston, Koerth, Edgar,
Terryville, Meyersville, Sweet Home, Arneckville, Mount Olive,
Concrete and Hope.

LAT...LON 2906 9694 2910 9698 2887 9730 2890 9734
      2892 9742 2886 9751 2893 9760 2945 9716
      2919 9676
TIME...MOT...LOC 1359Z 224DEG 26KT 2884 9723

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:50 PM CDTSpecial Weather StatementEWXComal40 min
Apr 6, 8:19 PM CDTSevere Thunderstorm WarningEWXComal, Hays41 min
Apr 6, 8:54 PM CDTSevere Thunderstorm WarningEWXCaldwell, Comal, Guadalupe, Hays66 min
Apr 6, 8:59 PM CDTAreal Flood AdvisoryEWXCaldwell, Comal, Hays3 hr
Apr 6, 9:25 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Hays, Travis65 min
Apr 6, 10:01 PM CDTSpecial Weather StatementEWXHays59 min
Apr 6, 10:19 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell56 min
Apr 6, 10:43 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Fayette62 min
Apr 6, 11:42 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee50 min
Apr 7, 12:10 AM CDTSpecial Weather StatementEWXCaldwell35 min
Apr 7, 2:43 AM CDTSevere Thunderstorm WarningEWXMaverick47 min
Apr 7, 3:10 AM CDTFlash Flood WarningEWXMaverick3 hr
Apr 7, 3:27 AM CDTSevere Thunderstorm WarningEWXKinney, Maverick, Uvalde, Zavala63 min
Apr 7, 3:38 AM CDTSpecial Weather StatementEWXDimmit, Maverick, Zavala67 min
Apr 7, 4:05 AM CDTSpecial Weather StatementEWXUvalde55 min
Apr 7, 4:32 AM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kinney, Medina, Real, Uvalde58 min
Apr 7, 4:43 AM CDTSpecial Weather StatementEWXAtascosa47 min
Apr 7, 5:07 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Wilson38 min
Apr 7, 5:39 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bandera, Bexar, Frio, Kerr, Medina and 1 more51 min
Apr 7, 5:46 AM CDTAreal Flood AdvisoryEWXAtascosa3 hr
Apr 7, 5:50 AM CDTSpecial Weather StatementEWXAtascosa, Bexar, Gonzales, Guadalupe, Karnes, Wilson55 min
Apr 7, 6:09 AM CDTSpecial Weather StatementEWXBexar, Comal, Karnes, Kendall, Wilson66 min
Apr 7, 6:30 AM CDTSpecial Weather StatementEWXKendall45 min
Apr 7, 6:38 AM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Blanco, Comal, Guadalupe, Kendall and 2 more67 min
Apr 7, 6:46 AM CDTSpecial Weather StatementEWXAtascosa, Bastrop, Caldwell, Comal, DeWitt, Fayette and 6 more59 min
Apr 7, 6:52 AM CDTAreal Flood AdvisoryEWXBexar3 hr
Apr 7, 6:57 AM CDTAreal Flood AdvisoryEWXBandera, Kendall, Kerr3 hr
Apr 7, 7:40 AM CDTSpecial Weather StatementEWXBastrop, Caldwell, Fayette, Lee, Travis, Williamson65 min
Apr 7, 7:51 AM CDTSpecial Weather StatementEWXGonzales, Guadalupe, Karnes, Wilson54 min
Apr 7, 7:52 AM CDTAreal Flood AdvisoryEWXTravis3 hr
Apr 7, 8:05 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Hays3 hr
Apr 7, 8:23 AM CDTAreal Flood AdvisoryEWXLee, Williamson3 hr
Apr 7, 8:49 AM CDTSpecial Weather StatementEWXBastrop, Lee, Travis, Williamson56 min
Apr 7, 9:00 AM CDTSpecial Weather StatementEWXDeWitt60 min
Apr 7, 10:09 AM CDTSpecial Weather StatementEWXBastrop, Fayette, Lavaca51 min
Apr 7, 11:05 AM CDTSpecial Weather StatementEWXFayette25 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.